Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 6, 2023, 11:21 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 11:21 PM EDT (03:21 UTC)
- Expired
- May 7, 2023, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:35 PM EDT | HAIL 1.75 | Covington, IN | RECEIVED VIA SOCIAL MEDIA. |
| May 6, 11:35 PM EDT | HAIL 2.25 | Covington, IN | RELAYED BY BROADCAST MEDIA. |
| May 6, 11:40 PM EDT | HAIL 3 | 5 N Covington, IN | PUBLIC REPORTS VIA SOCIAL MEDIA OF 2-3 INCH DIAMETER HAIL. |
| May 6, 11:55 PM EDT | HAIL 2.5 | Williamsport, IN | REPORT VIA TWITTER. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
853
WUUS53 KIND 070321
SVRIND
INC045-165-171-070400-
/O.NEW.KIND.SV.W.0036.230507T0321Z-230507T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1121 PM EDT Sat May 6 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Fountain County in west central Indiana...
Central Warren County in west central Indiana...
Northwestern Vermillion County in west central Indiana...
* Until midnight EDT.
* At 1121 PM EDT, a severe thunderstorm was located near Covington,
or 9 miles east of Danville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Covington around 1130 PM EDT.
Other locations in the path of this severe thunderstorm include
Veedersburg, Williamsport, Attica, Hillsboro, Newtown and Mellott.
This includes Interstate 74 between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4019 8753 4038 8709 4000 8709 4000 8749
4013 8753
TIME...MOT...LOC 0321Z 246DEG 20KT 4012 8745
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Nield2 follow-up statements
619
WWUS53 KIND 070331
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1131 PM EDT Sat May 6 2023
INC045-165-171-070400-
/O.CON.KIND.SV.W.0036.000000T0000Z-230507T0400Z/
Fountain IN-Warren IN-Vermillion IN-
1131 PM EDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR FOUNTAIN...CENTRAL WARREN AND NORTH CENTRAL VERMILLION
COUNTIES...
At 1131 PM EDT, a severe thunderstorm was located over Covington, or
11 miles east of Danville, moving northeast at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Veedersburg, Williamsport, Hillsboro, Attica, Mellott and Newtown.
This includes Interstate 74 between mile markers 3 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4019 8753 4038 8709 4002 8709 4005 8745
4013 8750
TIME...MOT...LOC 0331Z 244DEG 19KT 4015 8740
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield361
WWUS53 KIND 070343
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1143 PM EDT Sat May 6 2023
INC165-070353-
/O.CAN.KIND.SV.W.0036.000000T0000Z-230507T0400Z/
Vermillion IN-
1143 PM EDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VERMILLION
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4038 8709 4002 8709 4005 8741 4013 8741
4013 8742 4016 8743 4022 8746
TIME...MOT...LOC 0343Z 245DEG 18KT 4019 8735
$$
INC045-171-070400-
/O.CON.KIND.SV.W.0036.000000T0000Z-230507T0400Z/
Fountain IN-Warren IN-
1143 PM EDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR FOUNTAIN AND CENTRAL WARREN COUNTIES...
At 1143 PM EDT, a severe thunderstorm was located near Covington, or
14 miles east of Danville, moving northeast at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Hillsboro, Newtown and
Mellott.
This includes Interstate 74 between mile markers 7 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4038 8709 4002 8709 4005 8741 4013 8741
4013 8742 4016 8743 4022 8746
TIME...MOT...LOC 0343Z 245DEG 18KT 4019 8735
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
NieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:05 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 6, 10:05 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1005 PM EDT Sat May 6 2023 .Forecast Update... Issued at 1005 PM EDT Sat May 6 2023 Main updates of concern will be on the warm air advection precip/iso- convection that is slowly sliding east/northeast across Central Indiana this evening. Flow is uniform from the southeast in the low-levels, with a strengthening meridional flow assisting to transport additional moisture through the column. This is presently being observed with rising dewpoints across Central/Southern Indiana. Coupled with this has been gusty winds between 18-24kts, and is expected to persist through the overnight hours. Aloft there is presently enough ascent to parcels that they continue to moisten and encounter some elevated instability that is allowing stronger vertical ascent. Fortunately the potential for upscale growth along this leading nose does not appear to be favorable; however, there is strong enough lift to allow some lightning to develop. Expect the nose of the precip/iso- convection to continue to slide east/northeast with minimal coverage through early morning hours Sun. The next focus will be on the developing complex well upstream in Iowa/Missouri that is progged by several guidance members to slide east overnight. The expectation is that the upstream convection will continue to observe some upscale growth as it slides east into extreme Western Illinois, and will be in some decaying state as it arrives in West Central Indiana around 9-11Z. So for the overnight forecast, have held onto the original forecast as there isn't much indication that we need to deviate at this time. && .Short Term...(This evening through Sunday) Issued at 216 PM EDT Sat May 6 2023 Tonight. A conditional severe weather risk is in place for tonight with the potential for a decaying complex of storms to impact the area late into the overnight hours. As of early afternoon, a lone storm had moved into western Illinois and defied the CAMs to maintain longer than expected, but details of this storm and any impacts to Indiana are covered in the mesoscale discussion above. By later this evening convective initiation is expected across northern Missouri into Iowa with upscale growth into a line by the time it reaches northwestern Illinois. It will then move into a gradually more stable environment. Model soundings show that any convection that arrives to the northwestern counties would be elevated in nature with MUCAPE values in excess of 1000 J/kg but a stout cap at 3kft. Current thoughts are that there may be some elevated showers and storms that initiate ahead of the line in the area of stronger WAA but that the most potent portion of the storms would arrive towards daybreak with a messy nature and severe weather being unlikely. If the storms build a stronger cold pool earlier in the night, they will likely arrive earlier than daybreak and have a higher chance of severe weather as it shifts southward to feed on the residual instability. Large hail looks to be the primary threat, but even with the cap, an isolated wind gust is possible as well. Sunday. Showers and storms may then continue into the morning hours from any overnight convection, but expect that much of the day will be dry with gradually clearing skies as the convective debris dissipates. A residual outflow boundary will settle somewhere across the southern counties and perhaps as far south as the Ohio River which would be the focus point for the next round of convective initiation. Current thoughts are that the southwestern counties have a small threat for storms with better chances further southwest. Additional storms are possible into the overnight hours but will be covered in the long term section below. && .Long Term...(Sunday night through Saturday) Issued at 216 PM EDT Sat May 6 2023 Sunday Night Through Tuesday. The messy pattern continues into the long term period as better chances for storms arrive to central Indiana Sunday night into Monday. There remains a lot of uncertainty as to how the storms tonight may settle any outflow boundaries, which would then be areas of focus for additional development. Running off the expected scenario where convection moves in late tonight and early tomorrow, the threat looks conditional to unlikely for Sunday night with the outflow boundary south of Indiana and any convection being a decaying complex that moves into the northwestern counties during the overnight hours. Better chances for severe storms from this system would be earlier in the day and across Iowa and northern Illinois. Weak northwesterly flow will continue to develop into the work week with additional low confidence potentials for storm complexes Monday and Monday night. The cap looks weaker Monday which may interact with the Sunday night outflow boundary to allow for storms during the daytime hours Monday and possibly again during the overnight hours. Current thoughts on the Monday storms would be that the best chance for severe would be if storms fire during the afternoon with the southeastern counties looking to be where the best chance for surface convergence associated with the remnant boundary will be in place. Lesser chances for storms are expected for Tuesday as conditions begin to flip, but there remains a lot of uncertainty as to how things Monday would impact weather for Tuesday. Above normal temperatures are expected through the period, but clouds may end up keeping conditions closer to normal at times. Wednesday Through Saturday. Forecast confidence Wednesday into the weekend begins to increase as the weather pattern becomes more synoptically driven. Weak high pressure will be in place on Wednesday with drying aloft allowing for the skies to clear from the last few days of occasional storms. By Thursday a closed low will eject from eastern Colorado and begin to track to the northeast with modest Gulf flow into the lower Ohio Valley. It's possible a weak storm complex could form Thursday night, but think the better chances for any impact from that will be further south. By Saturday a cold front associated with the aforementioned low pressure system will approach the area with increasing chances for precipitation. && .Aviation...(00Z TAF Issuance) Issued at 755 PM EDT Sat May 6 2023 Impacts: -Occasional wind gusts to 20kts thru eve, shift to SW after 12Z. -Conditional TSRA threat late tonight/early tomorrow -MVFR to briefly IFR cigs after 07Z through 15Z. Discussion: Minimal changes to prior aviation forecast. Increased cloud cover continues to be floating overhead with some spotty lower CIGs already arriving. To the west along a warm frontal boundary, a few showers have already developed and are lifting north/northeast. Current timing would indicate the widely scattered coverage to arrive over Central Indiana roughly around 6Z; however, the expected increase in coverage and intensity remains minimal. Expect this precip to continue to be very minimal in coverage. A conditional threat for storms is in place for tonight, but confidence in potential and timing of storms is low. Put in a Prob30 group during the expected best chance for storms but they could arrive early. Any vsby restrictions would be during that period of storms. Winds will become southwesterly after daybreak with improving cigs into the morning hours. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Beach Short Term...White Long Term...White Aviation...Beach
Hazardous weather outlook, May 6, 2:25 PM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 225 PM EDT Sat May 6 2023 INZ021-028>031-035>049-051>057-060>065-067>072-071830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 225 PM EDT Sat May 6 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated threat for storms late this afternoon across southwestern Indiana. Greater chances across the state late tonight with large hail the most likely threat. Storm movement will be toward the southeast at around 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms chances continue Sunday through Tuesday, and again Friday. Severe weather is possible at times. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail tonight would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 6, 5:45 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT Sat May 6 2023
INZ067>069-062230-
Daviess IN-Knox IN-Martin IN-
545 PM EDT Sat May 6 2023
...Strong thunderstorms will impact portions of Knox, southern Martin
and Daviess Counties through 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Washington to near
Vincennes to near St. Francisville. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Washington around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 8776 3851 8765 3855 8767 3862 8762
3882 8728 3859 8668 3853 8668 3849 8688
3850 8706 3854 8711 3852 8715 3855 8721
3851 8730 3854 8735 3851 8737 3854 8740
3850 8749 3852 8754 3845 8760 3842 8771
TIME...MOT...LOC 2144Z 302DEG 32KT 3875 8730 3862 8749 3855 8772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METhe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:45 PM EDT | Special Weather Statement | IND | Montgomery | 60 min |
| May 6, 11:58 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 7 min |
| May 7, 12:11 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 24 min |
| May 7, 12:13 AM EDT | Special Weather Statement | IND | Putnam | 32 min |
| May 7, 12:45 AM EDT | Special Weather Statement | IND | Boone | 45 min |
| May 7, 1:21 AM EDT | Severe Thunderstorm Warning | IND | Boone | 39 min |
| May 7, 1:47 AM EDT | Special Weather Statement | IND | Marion | 43 min |
| May 7, 1:51 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 22 min |
| May 7, 2:03 AM EDT | Special Weather Statement | IND | Howard, Tipton | 57 min |
| May 7, 2:21 AM EDT | Special Weather Statement | IND | Hancock | 54 min |
| May 7, 2:42 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 48 min |
| May 7, 3:06 AM EDT | Special Weather Statement | IND | Decatur, Rush | 54 min |
| May 7, 3:11 AM EDT | Special Weather Statement | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 2 more | 64 min |
| May 7, 3:26 AM EDT | Special Weather Statement | IND | Henry | 64 min |
| May 7, 3:29 AM EDT | Special Weather Statement | IND | Delaware, Madison, Randolph | 76 min |
| May 7, 3:55 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 23 min |
| May 7, 4:21 AM EDT | Special Weather Statement | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 54 min |
| May 7, 4:23 AM EDT | Special Weather Statement | IND | Morgan, Putnam | 67 min |
| May 7, 4:42 AM EDT | Special Weather Statement | IND | Randolph | 63 min |
| May 7, 5:18 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur, Hancock, Jackson, Jennings and 2 more | 72 min |
| May 7, 6:38 AM EDT | Special Weather Statement | IND | Clay, Owen, Vigo | 52 min |
| May 7, 7:20 AM EDT | Special Weather Statement | IND | Daviess, Greene, Lawrence, Martin, Monroe, Sullivan | 40 min |
| May 7, 7:49 AM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Monroe, Owen | 3 hr |
| May 7, 8:03 AM EDT | Special Weather Statement | IND | Jackson, Lawrence | 42 min |
| May 7, 5:14 PM EDT | Special Weather Statement | IND | Knox | 31 min |
| May 7, 6:15 PM EDT | Special Weather Statement | IND | Martin | 45 min |
| May 7, 6:39 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.